Iowa, 2015

Hail in Iowa, September 10, 2015

September 10, 2015 · NWS ARX · 1 event in 1 county or zone

Thunderstorms moved across portions of northeast Iowa on the morning of September 10th. These storms mainly dropped pea sized hail, but some dime sized hail occurred southeast of Charles City (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across portions of northeast Iowa on the morning of September 10th. These storms mainly dropped pea sized hail, but some dime sized hail occurred southeast of Charles City (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 10, 5:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 10, 5:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
638 AM CDT THU SEP 10 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT THU SEP 10 2015

MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES TODAY... COOLING
TEMPERATURES.

DATA ANALYSIS AT 06Z HAD A BROAD TROUGH/FRONT STRETCHING ACROSS THE
REGION FROM LK SUPERIOR TO EASTERN NEB WITH HIGH PRESSURE CENTERED
OVER LOWER MI AND SOUTHERN SASKAT. WV IMAGERY DEPICTED SHORTWAVE
ENERGY DROPPING INTO WESTERN MN FROM THE DAKOTAS. MODEST 925-700MB
MOISTURE/MOISTURE TRANSPORT AHEAD OF THE LOWER LEVEL TROUGH...SOME
WEAK CAPE AND NO CIN WHEN LIFTING PARCELS AROUND 800MB...AND
DIVERGENCE/LIFT AHEAD OF THE DAKOTAS SHORTWAVE PRODUCING SCT SHRA/
FEW TSRA MOVING RATHER QUICKLY ACROSS WI/SOUTHERN MN/NORTHERN IA.

10.00Z MODEL RUNS LOOK TO HAVE INITIALIZED WELL. MODELS OFFERING A
TIGHTENING CONSENSUS AS A SERIES OF SHORTWAVE CARVES OUT A DEEPER
TROUGH/LOWERS HGTS ACROSS THE UPPER MIDWEST TODAY/TONIGHT. TREND
FAVORS STRONGER OF THE EARLIER RUNS WITH THE TROUGHING AT 00Z/12Z
FRI WITH BETTER RUN-TO-RUN CONSISTENCY BY ECMWF. WITH THE TIGHT
MODEL CONSENSUS...SHORT-TERM FCST IS AGAIN GOOD THIS CYCLE.

FOR THE SHORT TERM...STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT
AHEAD OF THE LOWER LEVEL TROUGH WAS ALREADY OVER IA/SOUTHEAST
MN/SOUTHERN 2/3 OF WI EARLY THIS MORNING. HOWEVER SOME HIGHER PW
VALUES REMAINED ACROSS MUCH OF SOUTHERN MN BEHIND THE LOWER LEVEL
TROUGH BUT AHEAD OF THE MID LEVEL TROUGH AXIS. THUS THE DAKOTAS
SHORTWAVE PRODUCING SCT SHRA ACROSS THE SOUTHWEST 1/4 OF MN AS IT
MOVES SOUTHEAST. AS THIS WAVE MOVES SOUTHEAST AND ACROSS THE FCST
AREA THIS MORNING...WITH A BIT MORE MOISTURE AND AS MUCH AS 500-1500
J/KG MU CAPE...CONTINUED 20-50 PERCENT SHRA/TSRA CHANCES /HIGHEST
SOUTHEAST/ ACROSS THE FCST AREA THIS MORNING. DEEPER DRYING
SPREADS IN BEHIND THE SHORTWAVE AND SOUTHEAST ACROSS THE FCST AREA
THIS AFTERNOON. CAPE WANES ACROSS MUCH OF THE AREA BY LATE
AFTERNOON WITH PW VALUES DECREASING TO LESS THAN 0.75 INCH BY 00Z
ACROSS THE NORTHWEST HALF OR SO OF THE FCST AREA. TRENDED
SHRA/TSRA CHANCES DOWN THRU THE AFTERNOON BUT TRIED TO KEEP A
BLEND WITH THE NEIGHBORING GRIDS. REMOVED TSRA MENTION FROM THIS
EVENING AND LIMITING SHRA CHANCES TONIGHT TO MAINLY THE SOUTHEAST
END BETWEEN 00- 03Z. DEEPER DRYING/CLEARING CONTINUES TO SPREAD
ACROSS THE FCST AREA TONIGHT AS SEASONABLY COOL CANADIAN HIGH
PRESSURE BUILDS INTO THE UPPER MIDWEST. RISING PRESSURE/SUBSIDENCE
TONIGHT AND MODEST PRESSURE GRADIENT SHOULD KEEP THE BOUNDARY
LAYER STIRRED AND ANY LATE NIGHT VALLEY BR/FG TO A MINIMUM. LIGHT
NORTH WINDS LATER TONIGHT SHOULD ALSO HELP KEEP LOWS FROM
BOTTOMING OUT TOO FAR. USED A BLEND OF THE GUIDANCE HIGHS/LOWS FOR
TODAY/TONIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 400 AM CDT THU SEP 10 2015

FOR FRIDAY THROUGH SATURDAY NIGHT...

MAIN CONCERNS THIS FCST PERIOD...COOLER TEMPERATURES...LATE
NIGHT/EARLY MORNING VALLEY FOG POTENTIAL...PATCHY FROST POTENTIAL
NORTHEAST OF I-94 SAT MORNING.

10.00Z MODELS CONTINUE THE TREND OF A STRONGER NORTHERN STREAM
SHORTWAVE DROPPING DOWN THE WEST SIDE OF THE TROUGH AND ACROSS MN/WI
FRI. SOME TIMING DIFFERENCES WITH THIS ALREADY FOR FRI BUT TREND
TENDS TO FAVOR STRONGER OF THE EARLY MODEL RUNS WITH IT. REASONABLE
AGREEMENT FOR THE WAVE TO QUICKLY PASS FRI NIGHT AND HELP CARVE OUT
A DEEP MID LEVEL TROUGH OR MID LEVEL LOW OVER THE OH VALLEY SAT/SAT
NIGHT. GOOD AGREEMENT FOR HGTS TO RISE OVER THE REGION IN ITS WAKE
LATER FRI NIGHT THRU SAT NIGHT. GIVEN THE SHORTWAVE TRACK/TIMING
DIFFERENCES ON FRI...FCST CONFIDENCE FOR FRI IS AVERAGE...THEN
GOOD FOR FRI THRU SAT NIGHT WITH DETAIL DIFFERENCES.

COLD CORE OF THE MID LEVEL TROUGH MOVES ACROSS THE AREA FRI...WITH
700MB TEMPS IN THE -4C-5C RANGE AND 500MB TEMPS IN THE -21C RANGE
FRI AFTERNOON. HOWEVER MODEL SOUNDING NOW SHOWING SOME CAPPING
AROUND 800MB FRI AFTERNOON AS EVEN COOLER 925-850MB AIR SETTLES INTO
THE REGION. QUESTION IS WILL THIS BE DEEP ENOUGH TO ALLOW FOR SOME
SCT...DIURNAL -SHRA UNDER THE COLD POOL AND WITH THE APPROACHING/
PASSING SHORTWAVE. DID REDUCE SHRA CHANCES ON FRI...LIMITING THEM TO
MAINLY THE NORTHEAST 1/2 OF THE FCST AREA BETWEEN 17-22Z /PEAK
HEATING/.  SFC RIDGE AXIS SETTLES INTO THE REGION FRI NIGHT...WITH A
DEEP DRY AIRMASS AND WHAT SHOULD BE LIGHT WINDS/CLEAR SKIES...
FAVORABLE FOR STRONG RADIATIONAL COOLING. 850MB TEMPS NEAR 2 STD
DEVIATIONS BELOW NORMAL AT 12Z SAT...SUPPORTING LOWS AS MUCH AS 10-
15F BELOW NORMAL. WITH WINDS BECOMING LIGHT/EXPECTED TO DECOUPLE IN
SHELTERED VALLEYS FRI NIGHT...ADDED PATCHY FOG MENTION TO RIVER
VALLEYS AND USUAL LOW-LAYING FOG-PRONE AREAS FROM 06-13Z SAT. IF THE
FOG DOES NOT FORM LATE FRI NIGHT...WILL HAVE TO WATCH THE NORMALLY
COLDER LOW LAYING LOCATIONS ALONG/NORTHEAST OF I-94 FOR PATCHY FROST
FORMATION. LEFT THIS OUT FOR NOW WITH FRI AFTERNOON DEW POINTS
EXPECTED TO BE IN THE MID 40S...MORE FAVORABLE FOR THE RADIATIONAL
FOG WITH LOWS IN THE MID 30S TO LOWER 40S. HIGH MOVES ACROSS THE
AREA SAT WITH SOUTHERLY GRADIENT FLOW ALREADY STARTING TO RETURN SAT
NIGHT. HOWEVER...WINDS LIKELY TO DECOUPLE AT MOST LOCATIONS EARLY
SAT EVENING THEN REMAIN DECOUPLED THRU THE NIGHT. ANOTHER COOL NIGHT
SAT NIGHT...ESPECIALLY OVER THE EAST/SOUTH PARTS OF THE FCST AREA
CLOSER TO THE SFC RIDGE AXIS AT 12Z SUN. WILL HAVE TO WATCH LATE SAT
NIGHT/EARLY SUN MORNING FOR VALLEY FOG POTENTIAL AS WELL. LEFT THIS
MENTION OUT OF GRIDS FOR NOW AS IT DOES NOT APPEAR AS FAVORABLE FOR
FOG AS FRI NIGHT/SAT MORNING WOULD BE. USED A BLEND OF THE GUIDANCE
HIGHS FRI/SAT. TRENDED TOWARD COOLER OF GUIDANCE LOWS FRI/SAT
NIGHTS.

FOR SUNDAY THROUGH WEDNESDAY...DAYS 4 TO 7...

MAIN FCST CONCERNS THIS PERIOD...WARMING TEMPERATURES...SHRA/TSRA
CHANCES BY TUE NIGHT/WED.

10.00Z MEDIUM RANGE MODELS SHOWING A MORE PROGRESSIVE TREND WITH THE
OH VALLEY/EASTERN CONUS TROUGH SUNDAY...WITH HIGHER HGTS/MORE
RIDGING OVER THE UPPER MIDWEST. MORE PROGRESSIVE TREND HAS THE RIDGE
AXIS SHIFTING EAST OF THE REGION MON...WITH A RATHER QUICK
TRANSITION TO SOUTHWEST FLOW ALOFT FOR TUE/WED...AHEAD OF
STRONGER TROUGHING COMING THRU THE NORTHERN ROCKIES. WITH
REASONABLE AGREEMENT AMONG THE MEDIUM RANGE MODELS ON THESE TRENDS
...LONG-TERM FCST CONFIDENCE REMAINS ABOVE AVERAGE THIS CYCLE.

THE SFC HIGH CONTINUES TO DRIFT SOUTH INTO THE MID MS AND OH VALLEYS
SUNDAY WITH INCREASING SOUTHWEST LOW LEVEL FLOW/WARM ADVECTION
SPREADING ACROSS THE AREA. THIS FLOW CONTINUES INTO MON WITH THE SFC
PRESSURE GRADIENT GRADUALLY TIGHTENING. PW VALUES SLOWLY INCREASE
IN THE SOUTHWEST FLOW HOWEVER MODEL SOUNDINGS SHOW THE WARMING
COLUMN GENERALLY REMAINS ON THE DRY SIDE. WITH WHAT MUCAPE THERE
IS BY MON AFTERNOON MAINLY WEST OF THE FCST AREA...CONSENSUS DRY
FCST FOR SUN THRU MON NIGHT LOOKS GOOD. MID LEVEL WARMING/RIDGING
AHEAD OF TROUGHING CROSSING THE NORTHERN ROCKIES DEVELOPS CAPPING
ACROSS MUCH OF THE REGION FOR TUE...LIMITING CAPE/SHRA/TSRA
CHANCES ACROSS THE AREA. BROAD SCALE FORCING/LIFT LOOK TO INCREASE
TUE NIGHT/WED AS THE ROCKIES TROUGHING MOVES INTO THE NORTHERN
PLAINS...SENDING A SFC TROUGH/FRONT INTO THE REGION. THIS WITH AN
INCREASE OF PW VALUES AND CAPE ACROSS THE REGION. SHRA/TSRA
CHANCES INCREASING/SPREADING INTO THE AREA TUE NIGHT/WED APPEARS
WELL TRENDED. MODEL/ENSEMBLE CONSENSUS OF TEMPERATURES RETURNING
TO NEAR/ABOVE NORMAL BY MON AND INTO WED ALSO APPEAR WELL TRENDED
AT THIS TIME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 638 AM CDT THU SEP 10 2015

A FEW ISOLATED SHOWERS SEEN ON RADAR LOOPS THAT MAY MOVE NEAR BOTH
AIRFIELDS PRIMARILY DURING THE MORNING HOURS. THERE IS A CHANCE A
SHOWER COULD AFFECT ONE OR BOTH...BUT CHANCES TOO SMALL TO INCLUDE
IT. BY MID-DAY THE RAIN CHANCE SHOULD BE DONE AS THE DISTURBANCE
HELPING GENERATE IT MOVES PAST. VFR CEILINGS SHOULD PREVAIL. SOME
CONCERN WITH THE POTENTIAL FOR VALLEY FOG FRIDAY MORNING AT
KLSE...BUT SHOULD BE ENOUGH WIND TO STIR THINGS AND KEEP IT FROM
GETTING TOO WIDESPREAD. LATER SHIFTS WILL NEED TO MONITOR THE NEED
FOR BCFG AND/OR SCT003.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...MW
Hazardous weather outlook, Sep 10, 4:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
521 AM CDT THU SEP 10 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
521 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TODAY...MAINLY DURING
THE MORNING HOURS. BRIEF HEAVY RAINFALL MAY OCCUR...BUT NO OTHER
SEVERE WEATHER IS ANTICIPATED FROM ANY OF THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE MAY BE A FEW THUNDERSTORMS TUESDAY AND WEDNESDAY. IT DOES
NOT APPEAR THERE WILL BE ANY SEVERE WEATHER FROM THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW/RRS

In the hours before

Special weather statement, Sep 10, 5:57 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 AM CDT THU SEP 10 2015

IAZ019-101245-
CHICKASAW-
657 AM CDT THU SEP 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CHICKASAW COUNTY...

AT 656 AM CDT...A STRONG THUNDERSTORM WAS NEAR IONIA AND NEW
HAMPTON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  NEW HAMPTON AROUND 705 AM CDT.
  FREDERICKSBURG AND LAWLER AROUND 715 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHICKASAW...NORTH
WASHINGTON...BASSETT...AND DEVON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4321 9255 4311 9208 4291 9208 4291 9255
TIME...MOT...LOC 1156Z 287DEG 36KT 4307 9244

MW
Local storm report, Sep 10, 6:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 AM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HAIL             NEW HAMPTON             43.06N 92.31W
09/10/2015  E0.25 INCH       CHICKASAW          IA   FIRE DEPT/RESCUE

            HAIL HAS BEEN FALLING 4-5 MINUTES

&&

TMS
Special weather statement, Sep 10, 6:23 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
723 AM CDT THU SEP 10 2015

IAZ018-019-029-101315-
CHICKASAW-FAYETTE-FLOYD-
723 AM CDT THU SEP 10 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...CHICKASAW
AND NORTHEASTERN FLOYD COUNTIES...

AT 722 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF FLOYD TO NEAR FREDERICKSBURG...
AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW HAMPTON...WEST UNION...FAYETTE...FREDERICKSBURG...ELGIN...
CLERMONT...MAYNARD...HAWKEYE...LAWLER...ARLINGTON...PROTIVIN...
WAUCOMA...JERICO...CHICKASAW...ALTA VISTA...WADENA... WESTGATE...
AND NORTH WASHINGTON.

LAT...LON 4277 9208 4291 9208 4291 9242 4321 9274
      4321 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 1222Z 279DEG 13KT 4317 9261 4297 9228

MW

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
September 10, 7:00 AM CST
Where
Floyd County, 2.07 mi S of Waller
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599549.